Puro, Vincenzo; Soldani, Fabio; De Carli, Gabriella; Lazarevic, Zlatan; Mattioli, Francesca; Ippolito, Giuseppe; on behalf of the Italian Registry of Antiretroviral Post-Exposure Prophylaxis
In 655 individuals receiving HIV postexposure prophylaxis (PEP), drug-induced aminotransferase alterations were frequent and severe in the nevirapine-including regimen, rare and mild-to-moderate in other combinations, and always reversible. Grade 3–4 incidence in protease inhibitor or nevirapine PEP was 0.5 and 25.0 per 100 person-months, respectively. Apart from nevirapine, continuing PEP appears to be safe even in the case of aminotransferase alterations. The usefulness of routine monitoring of liver function during PEP could be re-considered.
Antiretroviral postexposure prophylaxis (PEP) is widely used after exposures to HIV to reduce the risk of transmission in the healthcare setting, and it has also been proposed for non-occupational exposures [1,2]. This large use of prophylaxis raises concerns about its safety.
Adverse events of antiretroviral drugs are frequent reasons for the discontinuation or modification of therapy [3,4], as well as of PEP [4,5]. In particular, hepatotoxicity can occur with any antiretroviral regimen , and it can complicate a hepatic co-morbidity. Furthermore, liver enzyme abnormalities have been described in 1–10% of individuals taking PEP [4,7,8].
To evaluate the features of hepatotoxicity during PEP in real practice, data collected from August 1996 to September 2002 in the Italian Registry of Antiretroviral Post-Exposure Prophylaxis  were reviewed.
Subjects were divided into three groups according to their initial PEP regimen: two nucleoside reverse transcriptase inhibitors (NRTI) (group A), two NRTI plus one protease inhibitor (PI) (group B), or one non-nucleoside reverse transcriptase inhibitor-containing regimen (group C). Only individuals who had taken PEP for at least 5 days, and for whom at least two values of plasma level of alanine aminotransferase (ALT) and aspartate aminotrasferase (AST) were available (the first one at baseline before the initiation of PEP and the second within 5 days from discontinuation of PEP), were included in the analysis. Hepatitis C virus (HCV), hepatitis B virus (HBV), and HIV serology were performed at the time of exposure and at the 6 month follow-up. AST and ALT changes from the baseline to the highest values were categorized according to the toxicity grading used by the AIDS Clinical Trials Group, modified by Sulkowski et al. . If the grades of AST and ALT in the same determination were different, the highest one was considered.
Of the 1721 reports of PEP analysed, 207 individuals in group A, 429 in group B, and 19 in group C were eligible for the study, as described in Table 1.
Overall, 529 individuals took PEP for at least 28 days; antiretroviral agents were used at standard doses. The median duration of PEP was 30 days in groups A and B (range 5–60, and 5–57, respectively), and 25 days (range 5–32) in group C.
All subjects were tested for HIV, hepatitis B serum antigen (HBsAg), and HCV at the 6-month follow up. One case of acute hepatitis C with documented seroconversion was observed and was excluded from the following analysis.
In group A, six cases of grade 1 AST/ALT alteration occurred within 10–15 days; all the subjects completed their PEP without further increases in the AST/ALT levels.
In group B, grade 3 AST/ALT alteration was observed in two individuals taking zidovudine–lamivudine plus nelfinavir or indinavir, after 20 days, for an incidence rate of 0.5 per 100 person-months of PEP. Grade 2 AST/ALT alteration developed in six subjects between 10 and 30 days; and grade 1 in eight cases between 10 and 20 days. Four individuals discontinued PEP, two with grade 1 (one during a hypersensitivity reaction with generalized maculopapular rash after 7 days of treatment), two with grade 2 and grade 3, respectively. In addition, two subjects modified the initial PI-containing regimen because of grade 2 AST/ALT alteration, but were able to complete the 4-week PEP with two NRTI.
In group C, seven cases started PEP with an efavirenz-containing regimen; none developed AST/ALT alteration. Of the 12 subjects who took nevirapine, two cases of grade 4 AST/ALT alteration were observed after 11 and 28 days, respectively, for an incidence rate of 25 per 100 person-months. One subject required hospital admission. Both recovered promptly after PEP was stopped. Moreover, one grade 2 and one grade 1 AST/ALT alteration cases were observed. The first was associated with a rash, with discontinuation of the drugs at day 24.
In all groups, AST/ALT levels returned to within the normal range regardless of whether they had discontinued or completed PEP.
Overall, of the 16 subjects who were anti-HCV or HBsAg positive at baseline no AST/ALT alteration was observed; all cases who developed alteration were HCV and HBV negative at baseline.
Our study suggests that AST/ALT alterations are often mild-to-moderate, and are rare during PEP regimens including two NRTI plus or minus a PI, probably because of the short duration of the prophylaxis. Indeed, studies in HIV-infected individuals taking highly active antiretroviral therapy demonstrated that hepatotoxicity usually occurs later during treatment [9–11]. Moreover, other factors that could play a role in determining highly active antiretroviral therapy-associated hepatotoxicity, such as the use of ritonavir and hepatic co-morbidity, were underrepresented in our study population.
Our study confirms previous data showing that hepatotoxicity can be more frequent and severe in nevirapine-containing regimens . Because of the high incidence of severe toxicity, nevirapine use in PEP should be restricted to highly selected cases, in which resistance in the source indicates nevirapine as the sole possible alternative, with a close control of the liver function.
In all cases of AST/ALT alteration, the aminotransferase level returned within the normal range. These data suggest that, apart from nevirapine-containing regimens, the continuation of PEP appears to be safe even in case of AST/ALT alteration. Therefore, the usefulness of routine determinations of liver function tests during PEP could be re-considered.
Participants to the Italian Registry of Antiretroviral Post-Exposure Prophylaxis
D. Drenaggi, Ancona; P. Rossi, Aosta; A. Cellini, L'Aquila; D. Tacconi, R. Maestrini, Arezzo; F. Trifiletti, Barcellona (ME); M. Monti, Bologna; M. Pellegrino, Brindisi; A. Stagno, Cesena; G. Vigevani, Como; G. Carnevale, Cremona; G. Raineri, Cuneo; C. Martinelli, Firenze; M. Di Toro, Fondi (LT); E. Anzalone, Frosinone; V. Portelli, Erice (TP); C. Cancellieri, Forli; G. Cassola, G. Murdaca, Genova; M. Baldari, Grosseto; V. Mercurio, Latina; I. Arcidiacono, Lodi; M. De Gennaro, Lucca; P. Castelli, Macerata; G. Fibbia, Mantova; S. Laganà, Massa; O. Renzi, Melegnano (MI); A. Barelli, Mestre (VE); L. Irato, G. Micheloni, E. Iemoli, F. Niero, Milano; A. Franco, Napoli; D. Brustia, F. Rosa, Novara; M. Saitta, Palermo; C. Calzetti, Parma; D. Francisci, Perugia; F. Paolillo, Piacenza; A. Vivarelli, Pistoia; T. Zauli, Ravenna; M. Massari, Reggio Emilia; M. Bonaventura, Rieti; G. Morigi, Rimini; N. Orchi, E. Nicastri, V. Galati, P. Scognamiglio, C. Del Borgo, M. Fantoni, Roma; M. Carretta, Rovigo; G. Cioffi, Salerno; G. Ferrea, Sanremo; G. Calcagno, Savona; L. Toscano, Siena; B. Salassa, Torino; C. Gabiano, Torino; M. Rossi, Treviso; I. Crosato, Trieste; L. Panzolli, P. Viale, Udine; G. Cristina,Vercelli; S. Aviani Barbacci, Viterbo.
1. Centers for Diseases Control and Prevention. Updated US Public Health Service Guidelines for the Management of Occupational Exposures to HBV, HCV, and HIV and Recommendations for Postexposure Prophylaxis. MMWR
2001, 50 (RR-11)
2. Centers for Disease Control and Prevention. Public health service statement. Management of possible sexual, injecting-drug-use, or other nonoccupational exposure to HIV, including considerations related to antiretroviral therapy. MMWR
1998, 25 (RR-17)
3. Fellay J, Boubaker K, Ledergerber B, Bernasconi E, Furrer H, Battegay M, et al
. Prevalence of adverse events associated with potent antiretroviral treatment: Swiss HIV cohort study. Lancet
4. Puro V, De Carli G, Orchi N, Palvarini L, Chiodera A, Fantoni M, et al
. Short-term adverse effects from and discontinuation of antiretroviral post-exposure prophylaxis. J Biol Regul Homeost Agents
5. Puro V. Post-exposure prophylaxis for HIV infection. Italian Registry of Post-Exposure Prophylaxis. Lancet
6. Spengler U, Lichterfeld M, Rockstroh JK. Antiretroviral drug toxicity – a challenge for the hepatologist? J Hepatol
7. Braitstein P, Chan K, Beardsell A, McLeod A, Montaner JS, O'Shaughnessy MV, et al. Safety and tolerability of combination antiretroviral post-exposure prophylaxis in a population-based setting. J Acquir Immune Defic Syndr
8. Quirino T, Niero F, Ricci E, Pusterla L, Carradori S, Gabbuti A, et al
. HAART tolerability: post-exposure prophylaxis in healthcare workers versus treatment in HIV-infected patients. Antivir Ther
9. Sulkowski MS, Thomas DL, Chaisson RE, Moore RD. Hepatotoxicity associated with antiretroviral therapy in adults infected with human immunodeficiency virus and the role of hepatitis C or B virus infection. JAMA
10. den Brinker M, Wit FWNM, Wertheim-van Dillen PME, Jurriaans S, Weel J, van Leeuwen R, et al
. Hepatitis C and C virus co-infected and the risk for hepatotoxicity of highly active antiretroviral therapy in HIV-1 infenfection. AIDS
11. Arribas JR, Ibanez C, Ruiz-Antoran B, Pena JM, Esteban-Calvo C, Frias J, et al. Acute hepatitis in HIV-infected patients during ritonavir treatment. AIDS
12. US Department of Health and Human Services. Serious adverse events attributed to nevirapine regimens for postexposure prophylaxis after HIV exposures – worldwide, 1997–2000. MMWR
© 2003 Lippincott Williams & Wilkins, Inc.